Advertisement

Inventiones mathematicae

, Volume 213, Issue 2, pp 759–809 | Cite as

A \(C^0\) counterexample to the Arnold conjecture

  • Lev Buhovsky
  • Vincent Humilière
  • Sobhan Seyfaddini
Article
  • 331 Downloads

Abstract

The Arnold conjecture states that a Hamiltonian diffeomorphism of a closed and connected symplectic manifold \((M, \omega )\) must have at least as many fixed points as the minimal number of critical points of a smooth function on M. It is well known that the Arnold conjecture holds for Hamiltonian homeomorphisms of closed symplectic surfaces. The goal of this paper is to provide a counterexample to the Arnold conjecture for Hamiltonian homeomorphisms in dimensions four and higher. More precisely, we prove that every closed and connected symplectic manifold of dimension at least four admits a Hamiltonian homeomorphism with a single fixed point.

Keywords

\(C^0\) Symplectic geometry Symplectic and Hamiltonian homeomorphisms Arnold conjecture Hamiltonian dynamics 

Notes

Acknowledgements

We would like to thank Yasha Eliashberg, Viktor Ginzburg, Helmut Hofer, Rémi Leclercq, Frédéric Le Roux, Patrice Le Calvez, Emmanuel Opshtein, Leonid Polterovich, and Claude Viterbo for fruitful discussions. LB: The research leading to this project began while I was a Professeur Invité at the Université Pierre et Marie Curie. I would like to express my deep gratitude to the members of the Institut Mathématique de Jussieu–Paris Rive Gauche, especially the team Analyse Algébrique, for their warm hospitality. SS: I would like to thank the School of Mathematics at the Institute for Advanced Study and the Department of Mathematics at MIT, where different parts of this project were carried out, for their hospitality. LB was partially supported by the Israel Science Foundation Grant 1380/13, by the Alon Fellowship, and by the Raymond and Beverly Sackler Career Development Chair. VH was partially supported by the Agence Nationale de la Recherche, Projects ANR-11-JS01-010-01 and ANR-12-BS020-0020. SS was partially supported by the NSF Postdoctoral Fellowship Grant No. DMS-1401569.

References

  1. 1.
    Barannikov, S.A.: The framed Morse complex and its invariants. In: Arnold, V.I. (ed.) Singularities and Bifurcations. Transl. ed. by Sossinsky, A.B., vol. 21 of Advances in Soviet Mathematics, pp. 93–115. American Mathematical Society, Providence, RI (1994)Google Scholar
  2. 2.
    Buhovsky, L.: The 2/3-convergence rate for the Poisson bracket. Geom. Funct. Anal. 19(6), 1620–1649 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Buhovsky, L., Opshtein, E.: Some quantitative results in \(C^0\) symplectic geometry. Invent. Math. 205(1), 1–56 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Buhovsky, L., Seyfaddini, S.: Uniqueness of generating Hamiltonians for topological Hamiltonian flows. J. Symplectic Geom. 11(1), 37–52 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Cardin, F., Viterbo, C.: Commuting Hamiltonians and Hamilton–Jacobi multi-time equations. Duke Math. J. 144(2), 235–284 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Conley, C.C., Zehnder, E.: The Birkhoff–Lewis fixed point theorem and a conjecture of V. I. Arnol\({}^{\prime }\) d. Invent. Math. 73(1), 33–49 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Eliashberg, Y.: Estimates on the Number of Fixed Points of Area Preserving Transformations. Syktyvkar University, Syktyvkar (1979). (preprint)Google Scholar
  8. 8.
    Entov, M., Polterovich, L.: \(C^0\)-rigidity of Poisson brackets. In: Symplectic Topology and Measure Preserving Dynamical Systems, vol. 512 of Contemporary Mathematics, pp. 25–32. American Mathematical Society, Providence, RI (2010)Google Scholar
  9. 9.
    Floer, A.: Proof of the Arnol\({}^{\prime }\) d conjecture for surfaces and generalizations to certain Kähler manifolds. Duke Math. J. 53(1), 1–32 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Floer, A.: The unregularized gradient flow of the symplectic action. Commun. Pure Appl. Math. 41, 775–813 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Floer, A.: Cuplength estimates on Lagrangian intersections. Commun. Pure Appl. Math. 42(4), 335–356 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Floer, A.: Symplectic fixed points and holomorphic spheres. Commun. Math. Phys. 120(4), 575–611 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Fortune, B.: A symplectic fixed point theorem for \(\mathbf{C}{{\rm P}}^{n}\). Invent. Math. 81(1), 29–46 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Fortune, B., Weinstein, A.: A symplectic fixed point theorem for complex projective spaces. Bull. Am. Math. Soc. (N.S.) 12(1), 128–130 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Franks, J.: Rotation vectors and fixed points of area preserving surface diffeomorphisms. Trans. Am. Math. Soc. 348(7), 2637–2662 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Ginzburg, V.L.: The Conley conjecture. Ann. Math. (2) 172(2), 1127–1180 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Gromov, M.: Pseudoholomorphic curves in symplectic manifolds. Invent. Math. 82(2), 307–347 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Gromov, M.: Soft and hard symplectic geometry. In: Proceedings of the International Congress of Mathematicians, vols. 1, 2 (Berkeley, CA, 1986), pp. 81–98. American Mathematical Society, Providence, RI (1987)Google Scholar
  19. 19.
    Hingston, N.: Subharmonic solutions of Hamiltonian equations on tori. Ann. Math. (2) 170(2), 529–560 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Hofer, H.: Lusternik–Schnirelman-theory for Lagrangian intersections. Ann. Inst. H. Poincaré Anal. Non Linéaire 5(5), 465–499 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Howard, W.: Action selectors and the fixed point set of a Hamiltonian diffeomorphism. ArXiv:1211.0580
  22. 22.
    Humilière, V., Leclercq, R., Seyfaddini, S.: Coisotropic rigidity and \(C^0\)-symplectic geometry. Duke Math. J. 164(4), 767–799 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Humilière, V., Leclercq, R., Seyfaddini, S.: New energy-capacity-type inequalities and uniqueness of continuous Hamiltonians. Comment. Math. Helv. 90(1), 1–21 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Humilière, V., Leclercq, R., Seyfaddini, S.: Reduction of symplectic homeomorphisms. Ann. Sci. Éc. Norm. Supér. (4) 49(3), 633–668 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Le Calvez, P.: Une version feuilletée équivariante du théorème de translation de Brouwer. Publ. Math. Inst. Hautes Études Sci. 102, 1–98 (2005)CrossRefzbMATHGoogle Scholar
  26. 26.
    Le Calvez, P.: Periodic orbits of Hamiltonian homeomorphisms of surfaces. Duke Math. J. 133(1), 125–184 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Le Peutrec, D., Nier, F., Viterbo, C.: Precise Arrhenius law for \(p\)-forms: the Witten Laplacian and Morse–Barannikov complex. Ann. Henri Poincaré 14(3), 567–610 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Matsumoto, S.: Arnold conjecture for surface homeomorphisms. In: Proceedings of the French–Japanese Conference “Hyperspace Topologies and Applications” (La Bussière, 1997), vol. 104, pp. 191–214 (2000)Google Scholar
  29. 29.
    Oh, Y.-G.: Construction of Spectral Invariants of Hamiltonian Paths on Closed Symplectic Manifolds. The Breadth of Symplectic and Poisson Geometry. Progress in Mathematics, vol. 232, pp. 525–570. Birkhauser, Boston (2005)Google Scholar
  30. 30.
    Oh, Y.-G., Müller, S.: The group of Hamiltonian homeomorphisms and \(C^0\)-symplectic topology. J. Symplectic Geom. 5(2), 167–219 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Opshtein, E.: \(C^0\)-rigidity of characteristics in symplectic geometry. Ann. Sci. Éc. Norm. Supér. (4) 42(5), 857–864 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Polterovich, L., Shelukhin, E.: Autonomous Hamiltonian flows, Hofer’s geometry and persistence modules. Selecta Math. (N.S.) 22(1), 227–296 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Rudyak, Y.B., Oprea, J.: On the Lusternik–Schnirelmann category of symplectic manifolds and the Arnold conjecture. Math. Z. 230(4), 673–678 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Schwarz, M.: On the action spectrum for closed symplectically aspherical manifolds. Pac. J. Math. 193(2), 419–461 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Sikorav, J.-C.: Points fixes d’une application symplectique homologue à l’identité. J. Differ. Geom. 22(1), 49–79 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Usher, M., Zhang, J.: Persistent homology and Floer–Novikov theory. ArXiv:1502.07928 (2015)
  37. 37.
    Viterbo, C.: Symplectic topology as the geometry of generating functions. Math. Ann. 292, 685–710 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Viterbo, C.: On the uniqueness of generating Hamiltonian for continuous limits of Hamiltonians flows. Int. Math. Res. Not. 11, 1–9 (2006)Google Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  • Lev Buhovsky
    • 1
  • Vincent Humilière
    • 2
  • Sobhan Seyfaddini
    • 3
  1. 1.School of Mathematical SciencesTel Aviv UniversityTel AvivIsrael
  2. 2.Sorbonne Université, Université Paris Diderot, CNRSInstitut de Mathématiques de Jussieu-Paris Rive Gauche, IMJ-PRGParisFrance
  3. 3.CNRS, Sorbonne Université, Université Paris DiderotInstitut de Mathématiques de Jussieu-Paris Rive Gauche, IMJ-PRGParisFrance

Personalised recommendations